Training with depression? Long term prognosis? Training with depression? Long term prognosis?

starting strength gym
Page 1 of 8 123 ... LastLast
Results 1 to 10 of 77

Thread: Training with depression? Long term prognosis?

  1. #1
    Join Date
    Aug 2014
    Posts
    129

    Default Training with depression? Long term prognosis?

    • wichita falls texas june seminar date
    • woodmere new york july seminar date
    • las vegas nevada august seminar
    I am 32 years old and recently diagnosed with 'psychotic depression'. At that time i was unable to eat or sleep or train properly and my body weight was plummeting. I also started showing early signs of Psychosis .Doctor prescribed me meds ( Zyprexa, Prozac) and now even though the symptoms are gone, my weight is ballooning due to the side effects of these medications. What now?

  2. #2
    Join Date
    Jul 2007
    Location
    North Texas
    Posts
    41,214

    Default

    Have your testosterone checked, and keep training.

  3. #3
    Join Date
    Feb 2018
    Posts
    353

    Default

    Quote Originally Posted by threeonethree View Post
    I am 32 years old and recently diagnosed with 'psychotic depression'. At that time i was unable to eat or sleep or train properly and my body weight was plummeting. I also started showing early signs of Psychosis .Doctor prescribed me meds ( Zyprexa, Prozac) and now even though the symptoms are gone, my weight is ballooning due to the side effects of these medications. What now?
    Make sure your diet is solid, with enough protein, and enough calories (but not too many). You are clearly in a caloric surplus, but perhaps too much of one.

    Between those two meds, zyprexa (aka olanzapine) is the more likely culprit to lead to weight gain via increased appetite, and may cause other metabolic changes as well. You should talk to your doctor about finding an alternative, or perhaps consider a dose reduction. If you become psychotic again, your quality of life will deteriorate, regardless of your weight, so it is important that you stay in treatment, but there are other medications that may offer similar benefit with less of the problematic weight gain.

    Are you sure that your weight gain is a problem? We frequently encourage novice lifters to gain weight in LP. What is your height/weight and where are your lifts? Many people here have done well while training in a significant caloric surplus.

    Stay in treatment, and keep training.

  4. #4
    Join Date
    Mar 2019
    Posts
    427

    Default

    TRT definitely dramatically improved my life. I had been on and off SSRIs for years to combat depression. Found out my T level was sub 300 and after a year of TRT I hold steady in the low 600s and I’ve never felt better.

    Haven’t touched an SSRI for over a year now since starting TRT. Fuck being a “natty” when you can live without depression and get stronger at the same time.

    Worth getting it checked out, like coach said.

  5. #5
    Join Date
    Feb 2016
    Location
    Manhattan Beach, CA
    Posts
    273

    Default

    Quote Originally Posted by jfsully View Post
    Make sure your diet is solid, with enough protein, and enough calories (but not too many). You are clearly in a caloric surplus, but perhaps too much of one.

    Between those two meds, zyprexa (aka olanzapine) is the more likely culprit to lead to weight gain via increased appetite, and may cause other metabolic changes as well. You should talk to your doctor about finding an alternative, or perhaps consider a dose reduction. If you become psychotic again, your quality of life will deteriorate, regardless of your weight, so it is important that you stay in treatment, but there are other medications that may offer similar benefit with less of the problematic weight gain.

    Are you sure that your weight gain is a problem? We frequently encourage novice lifters to gain weight in LP. What is your height/weight and where are your lifts? Many people here have done well while training in a significant caloric surplus.

    Stay in treatment, and keep training.
    ABSOLUTELY what he said. Don't let yourself miss a single work-out no matter what your mood is nor how bad you think your performance will be! John

  6. #6
    Join Date
    May 2019
    Posts
    204

    Default

    I have some personal experience in this area, and without going into details, here are my thoughts:

    A) Keep training. There are plenty of data out there showing that any exercise is beneficial to mental health. My own n=1 (having done both cardio and strength training) is that the immediate "feel good" benefits of strength training lasts about twice as long as the benefits of cardio, i.e. 48 hrs vs 24 hrs or so. And, separately, consistent training has been AT LEAST as effective in the long run as my medications were.

    B) Keep training. If the drugs are causing you to gain weight, you may as well skew that weight gain toward muscle via intelligent programming and diet (more protein, more complex carbs, fewer fats). Building muscle will likely help mediate some of the metabolic problems that these drugs can cause, too. Use the situation to your advantage. Get stronger now!

    C) Keep taking your meds. Being alive is still the number one goal; being alive and getting stronger is a nice benefit.

  7. #7
    Join Date
    Jul 2007
    Location
    North Texas
    Posts
    41,214

    Default

    And get your testosterone checked. Really.

  8. #8
    Join Date
    Feb 2016
    Location
    Manhattan Beach, CA
    Posts
    273

    Default

    Quote Originally Posted by Mark Rippetoe View Post
    And get your testosterone checked. Really.
    Agreed. Of course any male whose newly diagnosed depression reached the level of psychosis and warranted being put on olanzapine should have already had his testosterone level checked.

  9. #9
    Join Date
    Feb 2018
    Posts
    353

    Default

    Quote Originally Posted by Mark Rippetoe View Post
    And get your testosterone checked. Really.
    I would add that depression is but one symptom of low T. And, most people with depression do not have low T. There are also multiple subtypes of depression. For people with depression related to low T, psychosis would be a very rare symptom, and psychotic depression is not what we typically see in men whose depression appears to be related to low testosterone. So, I would be very surprised if low testosterone were the cause of your psychotic depression, and if you have low testosterone you more likely have two separate issues.

    If your testosterone is low, and you have symptoms of hypogonadism, you should definitely discuss treatment with your doctor. But testosterone replacement alone would probably not adequately treat the psychotic depression, which is a serious illness that can derail your life far worse than low testosterone can. Stick with the psychiatrist, check your testosterone, and keep training.

  10. #10
    Join Date
    Jul 2007
    Location
    North Texas
    Posts
    41,214

    Default

    starting strength coach development program
    Quote Originally Posted by jfsully View Post
    I would add that depression is but one symptom of low T. And, most people with depression do not have low T.
    And I would add that Low T may well be the case even if the patient is withing the supposed reference range for normal testosterone levels, due to the wide range of individual variations in uptake and sensitivity. Psychosis notwithstanding, if the patient responds positively to the administration of testosterone when the symptoms indicate depression, I'd say that it was worth trying, even if the numbers don't indicate clinical hypogonadism, and you don't know until you try it -- a clinical diagnosis, as it were. So, while I might agree that most people with depression may not have low T, I would take issue with the statement that testosterone is not a valuable treatment to try even if the reference range does not indicate administration. The response to treatment is very quick, 24-72 hours, and the possible negative effects of trying it are negligible due to the short half-life of the hormone.

Page 1 of 8 123 ... LastLast

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •